Unusual clinical course, Challenging differential diagnosis, Unusual or unexpected effect of treatment, Adverse events of drug therapy
Santhosh Gheevarghese John, Cristian Dominguez, Vijay Chandiramani, Tejo Vemulappalli
Department of Internal Medicine, University of Arizona College of Medicine, Tucson, USA
Am J Case Rep 2013; 14:498-501
Available online: 2013-11-22
Background: Coinfection with cytomegalovirus in a patient with Clostridium difficile persistent diarrhea and colitis can lead to a delay in diagnosis and treatment.
Case Report: A 63-year-old man with squamous cell carcinoma of the lower lip, status post surgical resection and currently on chemoradiation presented with intractable diarrhea and abdominal pain. Initial workup showed Clostridium difficile diarrhea with pancolitis. Diarrhea persisted despite being on antibiotics and bacteriological cure for C. difficile. Further noninvasive work up revealed associated cytomegalovirus infection, and patient had a dramatic response to ganciclovir without any relapse.
Conclusions: Physicians should be cognizant about other causes of diarrhea and colitis in immunocompromised patient when treatment for primary diagnosis fails to resolve their symptoms.
Keywords: Cytomegalovirus, Clostridium difficile, pancolitis, coinfection, intractable diarrhea